Lingual hematoma (LH) is a relatively uncommon entity seen after both medical and traumatic etiologies. Regardless of the cause, the feared complication is acute airway obstruction.
Our case involves a 39-year-old man who presented to the Emergency Department via emergency medical services with an enlarging LH after an unwitnessed fall, suspected to be an alcohol withdrawal seizure. The bleeding was likely exacerbated by previously undiagnosed thrombocytopenia. Airway stabilization was rapidly established via nasotracheal intubation after standard intubation techniques were deemed unfeasible. Despite correction of the coagulopathy, the LH continued to expand, resulting in bilateral tympanomandibular joint (TMJ) dislocations. To our knowledge, this complication has not been previously reported as a complication of LH.
Why Should an Emergency Physician Be Aware of This?
Despite being a relatively uncommon condition, LH has the potential to result in life-threatening airway obstruction with limited airway options. Prompt airway stabilization should be the first priority upon diagnosis. A rapidly evolving LH can limit standard orotracheal rapid sequence intubation options, and may require alternative airway procedures. Additionally, ongoing lingual swelling after airway stabilization has now been shown in our case to result in bilateral TMJ dislocations. Concurrent management of reversible coagulopathy may help prevent this complication or reduce its severity.
To read this article in full you will need to make a payment
Purchase one-time access:Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
One-time access price info
- For academic or personal research use, select 'Academic and Personal'
- For corporate R&D use, select 'Corporate R&D Professionals'
Subscribe:Subscribe to Journal of Emergency Medicine
Already a print subscriber? Claim online access
Already an online subscriber? Sign in
Register: Create an account
Institutional Access: Sign in to ScienceDirect
- Diagnosis and management of upper airway obstruction due to lingual hematoma: report of a case.J Oral Maxillofac Surg. 2011; 69: 558-563
- Upper airway obstruction induced by warfarin sodium.Arch Otolaryngol. 1976; 102: 505-506
- Nasal intubation: a comprehensive review.Indian J Crit Care Med. 2016; 20: 662-667
Published online: February 13, 2018
Accepted: December 26, 2017
Received in revised form: December 18, 2017
Received: October 10, 2017
© 2018 Elsevier Inc. All rights reserved.